Wisconsin, 2009

Hail and Damaging Winds in Wisconsin, April 24, 2009

April 24, 2009 · NWS DLH · 12 events in 3 counties and zones

A cold front moved through Wisconsin during the afternoon hours. Severe thunderstorms developed out ahead of it, producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front moved through Wisconsin during the afternoon hours. Severe thunderstorms developed out ahead of it, producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 24, 4:58 PM CST, 31 minutes earlier.

Area forecast discussion, Apr 24, 4:58 PM CST, 31 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE DULUTH MN
558 PM CDT FRI APR 24 2009

.MESOSCALE UPDATE CONCERNING SEVERE THUNDERSTORM POTENTIAL ACROSS
NORTHWEST WISCONSIN...

AS OF 430 PM CDT...SFC COLD FRONT AND ZONE OF MAXIMIZED BOUNDARY
LAYER CONVERGENCE APPEARS TO LIE FROM SOUTHERN SAWYER COUNTY
EAST-NORTHEASTWARD TO EXTREME NORTHWEST PHILLIPS COUNTY TO FAR
SOUTHERN IRON COUNTY..NEAR MERCER. LATEST SHORT TERM MODEL GUIDANCE
CONTINUES TO INSIST THAT DEEP CONVECTION WILL DEVELOP OVER THE NEXT
1-2 HOURS ALONG AND JUST SOUTHEAST OF THIS AXIS.

GIVEN AMBIENT ENVIRONMENT OF 1500-2000 J/KG OF MOST UNSTABLE CAPE
AND DEEP LAYER SHEAR OF 40-50 KTS..ANY STORMS THAT DEVELOP MAY
BECOME SEVERE. THE PRIMARY THREAT IS EXPECTED TO BE 1 TO 1.5 INCH
HAIL WITH THE STRONGEST STORMS GIVEN RELATIVELY LOW AMBIENT FREEZING
LEVELS OF 10-11 KFT AGL.  ANY STORMS WITH 50+ DBZ CORE TO AROUND
25-28 KFT AGL WILL LIKELY WARRANT SVR TSTORM WARNINGS. THERE IS ALSO
A LESSER THREAT OF DAMAGING WINDS..GIVEN 20-25 DEGREE TEMP/DEWPOINT
SPREADS AND DEEPLY MIXED BOUNDARY LAYER WITH NEAR DRY ADIABATIC
LAPSE RATES ALONG AND SOUTHEAST OF THE SFC FRONTAL ZONE.

FARTHER TO THE NORTHWEST..NARROW ZONE OF RATHER INTENSE LOW LEVEL
FRONTOGENESIS EXISTS WITHIN THE 950-800 MB LAYER IN AREAS FROM SIREN
NEWD TO THE APOSTLE ISLANDS.  THERE IS SOME POTENTIAL FOR SLIGHTLY
ELEVATED STRONG TO MARGINALLY SEVERE STORMS TO DEVELOP SLIGHTLY
BEHIND THE FRONT AS WELL..AGAIN WITH A PRIMARY THREAT OF LARGE HAIL.

 MILLER
Hazardous weather outlook, Apr 24, 2:34 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
334 PM CDT FRI APR 24 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
334 PM CDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER FAR EASTERN MINNESOTA AND ALL
OF NORTHWEST WISCONSIN. SOME OF THE STORMS MAY BECOME SEVERE OVER
NORTHWEST WISCONSIN...MAINLY SOUTHEAST OF SHELL LAKE TO HAYWARD
TO ASHLAND LINE BETWEEN 6 PM AND 10 PM. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-251030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
334 PM CDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER LAKE SUPERIOR...MAINLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE SUNDAY THROUGH SUNDAY
NIGHT.

GUSTY WINDS WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT
SUNDAY AND SUNDAY NIGHT...ESPECIALLY IN THE TWIN PORTS AREA.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Apr 24, 1:24 PM CST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
224 PM CDT FRI APR 24 2009

WIZ001>004-007-008-242015-
ASHLAND-BAYFIELD-DOUGLAS-IRON-SAWYER-WASHBURN-
224 PM CDT FRI APR 24 2009

...THUNDERSTORMS ARE MOVING THROUGH NORTHWEST WISCONSIN...

AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS 42 MILES SOUTHWEST OF ASHLAND...MOVING
NORTHEAST AT 55 MPH.

WINDS GUSTING TO 30 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

*THE THUNDERSTORMS WILL BE NEAR...
  DRUMMOND BY 240 PM CDT...
  MASON BY 250 PM CDT...
  SANBORN BY 300 PM CDT...
  MARENGO AND 6 MILES SOUTHEAST OF ASHLAND BY 305 PM CDT...
  ODANAH BY 315 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

EOM
Special weather statement, Apr 24, 3:04 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
404 PM CDT FRI APR 24 2009

WIZ001>003-242200-
ASHLAND-BAYFIELD-DOUGLAS-
404 PM CDT FRI APR 24 2009

...A THUNDERSTORM IS MOVING INTO THE BAYFIELD PENINSULA...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 49 MILES SOUTHWEST OF ASHLAND...MOVING NORTHEAST AT 60
MPH.

PEA SIZE HAIL...WINDS 30 TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  IRON RIVER BY 425 PM CDT...
  BAYFIELD AND LA POINTE BY 455 PM CDT...
  RED CLIFF BY 500 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. TO AVOID
BEING STRUCK BY LIGHTNING...SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

EOM
Special weather statement, Apr 24, 3:59 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
459 PM CDT FRI APR 24 2009

WIZ002>004-007>009-250000-
BAYFIELD-ASHLAND-IRON-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...WASHBURN...ASHLAND...HURLEY...SPOONER...
HAYWARD...PHILLIPS
459 PM CDT FRI APR 24 2009

...THUNDERSTORMS ARE DEVELOPING OVER NORTHWEST WISCONSIN...

A BAND OF RAPIDLY DEVELOPING THUNDERSTORMS WILL CONTINUE TO SPREAD
SLOWLY SOUTHEAST FROM BAYFIELD PENINSULA THROUGH HAYWARD AND THE
UPPER SAINT CROIX VALLEY EARLY THIS EVENING. INDIVIDUAL SHOWERS
AND THUNDERSTORMS WITHIN THE BAND WILL CONTINUE TO MOVE RAPIDLY
NORTHEAST...AS THE BAND ITSELF WORKS ITS WAY SOUTHEAST.

EXPECT SUDDEN DARKENING OF SKIES...WINDS ABRUPTLY GUSTING TO 40 TO
50 MPH...ABRUPTLY HEAVY RAIN WITH POSSIBLE HAIL...AND OCCASIONAL
CLOUD TO GROUND LIGHTNING WITH THESE STORMS. TEMPERATURES MAY DROP
AS MUCH AS 30 DEGREES WITH THE ONSET OF RAIN AS THE STORMS
APPROACH. SEEK SHELTER IN A SUBSTANTIAL BUILDING...TO AVOID BEING
STRUCK BY LIGHTNING.

EOM
Special weather statement, Apr 24, 4:59 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
559 PM CDT FRI APR 24 2009

MNZ038-WIZ001-006-242315-
BURNETT-DOUGLAS-PINE-
559 PM CDT FRI APR 24 2009

...STRONG THUNDERSTORMS DEVELOPING ALONG INTERSTATE 35 IN EAST
CENTRAL MINNESOTA...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING NEAR PINE CITY AND HINCKLEY...MOVING
NORTHEAST AT 50 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 35 MPH...ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
  SANDSTONE...          CLOVERDALE...         ASKOV...
  DUXBURY...

 MILLER
Special weather statement, Apr 24, 5:27 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
627 PM CDT FRI APR 24 2009

MNZ038-WIZ001-006-242345-
BURNETT-DOUGLAS-PINE-
627 PM CDT FRI APR 24 2009

...STRONG THUNDERSTORMS OVER EASTERN MINNESOTA AND NORTHWEST
WISCONSIN...

AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE STRONG THUNDERSTORMS EXTENDING FROM PINE CITY... NORTHEAST
TO DUXBURY AND DAIRYLAND. STORMS WERE MOVING RAPIDLY TO THE
NORTHEAST AT 55 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH...ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
  YELLOWLAKE...         DUXBURY...            DANBURY...
  KINGSDALE...          CLOVERTON...          RIVERSIDE...
  COZY CORNER...        MARKVILLE...

 MILLER

The radar

The Duluth radar (KDLH), 192 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Price

When
April 24, 5:29 PM CST
Where
Price County, Kennan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.530, -90.580

Hail up to dime size fell on Highway 8.

Hail, Price

When
April 24, 5:38 PM CST
Where
Price County, Prentice
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.550, -90.300

Thunderstorm Wind, Price

When
April 24, 5:43 PM CST
Where
Price County, Prentice
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.550, -90.300

Trees 5 to 6 inches in diameter were blown down.

Hail, Price

When
April 24, 5:45 PM CST
Where
Price County, Prentice
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.550, -90.300

Thunderstorm Wind, Price

When
April 24, 5:53 PM CST
Where
Price County, Prentice
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.550, -90.300

A 32 inch diameter tree was blown down.

Thunderstorm Wind, Price

When
April 24, 6:00 PM CST
Where
Price County, Phillips
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.680, -90.400

Trees were blown down on a power line on West Solberg Road.

Thunderstorm Wind, Price

When
April 24, 6:10 PM CST
Where
Price County, 2 mi E of Fifield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.880, -90.378

Trees were blown down near the intersection of Highway 70 and Highway 13.

Thunderstorm Wind, Price

When
April 24, 6:10 PM CST
Where
Price County, Park Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.930, -90.450

A tree was blown down on a power line about a half mile south of Park Falls.

Hail, Iron

When
April 24, 6:39 PM CST
Where
Iron County, Mercer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.170, -90.070

Hail, Sawyer

When
April 24, 7:15 PM CST
Where
Sawyer County, Winter
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.820, -91.020

Hail, Price

When
April 24, 8:08 PM CST
Where
Price County, 8 mi NW of Phillips
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.762, -90.517

Hail, Price

When
April 24, 8:25 PM CST
Where
Price County, Prentice
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.550, -90.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166969, 166970, 166978, 166973, 166980, 166987, 166981, 166983, 166965, 166990, 166967, 166976.